Are mood swings a side effect of chemotherapy?

A fellow caregiver asked...

I would like to know if mood swings and anger (almost like a Jekyll and Hyde demeanor)is natural in someone taking 8 treatments of ACT chemotherapy? She has had her first 4 AC treatments and afterward, she gets moody and only wants to sleep for days on end. If you ask her if she needs anything, she gets mad. Then,if you don't ask, she gets mad. One minute she is so sick and hurting, light headed, and can't talk to any of us but the next she can talk to friends who call. The tension she creates with family who love her and just want to help her through this is unbelievable. Please tell me if this is something we just need to be patient about and chalk up to the chemo? Should we talk to her doctor? She hasn't made any effort to join a support group. She will go for 3-5 days in a row with out talking to any caregivers. I love my sister and want to help but I don't know what to do.

Expert Answer

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Yes, be patient. Certainly, the mood swings can be related to chemotherapy. In my book, I devote an entire section to "The Impossible Patient" -- the one who no matter how you try to give care, it's wrong -- because it's so common.

When you think of chemotherapy treatment, remember that the chemicals agents, most of them toxic, are mixing with the regular chemistry of her body. There will be changes and reactions that she cannot control -- hair falling out, "chemo brain" and these emotional outbursts. She may not recognize, process, or remember hurtful actions. I've seen patients cry during crossword puzzles, swear at squirrels, and do other unusual behavior while on chemo.

Also try to remember that these drugs take a tremendous physical toll on the body as they destroy cells. This can make her drowsy or dizzy. Her energy will ebb and flow, as will her desire to be social. Try to gauge when she's at her best and worst -- it will likely be right before chemo and the morning following, respectively. Interact more when she's feeling stronger.

Many readers have asked about feeling "powerless" as a patient or as a caregiver. As a caregiver, you may feel powerless in not knowing what to do or say -- Give her plenty of space. Have plenty of water and some bland comfort foods (oatmeal or crackers) ready to eat at all times.

The patient feels that way because of the changes in her system. With additional treatment, she should know what to expect and be able to manage them better personally. If the symptoms continue to heighten with each doseage, talk to the oncologist about it.

Give yourself some rest and some credit for helping her in this critical time. Remember you are not captive; you are helping her and have a choice to continue doing so.

Hang in there. This will not last forever.